Mayo Clinic researchers have discovered an association between a commonly prescribed blood pressure drug, Olmesartan, and severe gastrointestinal issues such as nausea, vomiting, diarrhea, weight loss and electrolyte abnormalities -- symptoms common among those who have celiac disease. The findings are published online June 21 in the medical journal Mayo Clinic Proceedings.
From 2008-11, Mayo Clinic physicians treated 22 patients with symptoms similar to celiac disease, including intestinal inflammation and abnormalities. Patients came from 17 states, and some had been diagnosed with celiac disease. They had chronic diarrhea and weight loss; the median weight loss was 39 pounds, and one patient lost 125 pounds. Fourteen of the 22 were hospitalized because of the severity of their symptoms. When given a blood test, however, these patients didn't come back with results typical of celiac disease. They also didn't respond to treatments such as gluten-free diets.
After examining their medications, Mayo Clinic gastroenterologist Joseph Murray, M.D., pulled several of the patients off Olmesartan. Their symptoms dramatically improved. Eventually, all 22 were taken off the drug, and all showed improvement. Eighteen of the 22 patients had intestinal biopsies after stopping the medication and showed improvement.
"We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation," says Dr. Murray, the lead author. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."
Olmesartan -- prescribed for the treatment of hypertension, or high blood pressure -- works by blocking substances that tighten blood vessels, allowing blood to flow more smoothly and the heart to pump more efficiently, according to the U.S. National Library on Medicine.
"It's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome -- they think about medications as a possible association," Dr. Murray says. "We've reported an association. What needs to be known next is the science to understand why there is such an association."
The investigators were supported in part by the National Institutes of Health, the American College of Gastroenterology Junior Faculty Development Award, the Swedish Society of Medicine, the Swedish Research Council and the Fulbright Commission.
- Alberto Rubio-Tapia et al. Severe Spruelike Enteropathy Associated With Olmesartan. Mayo Clinic Proceedings, 2012 DOI: 10.1016/j.mayocp.2012.06.003
Cite This Page: